Virginia, 2004

Flood in Virginia, June 12, 2004

June 12, 2004 · NWS RLX · 1 event in 1 county or zone

5 inches caused runoff and stream flooding into a few homes. Water was reported in the 911 center.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Localized rains of 1.5 to 2.5 inches caused runoff and stream flooding into a few homes. Water was reported in the 911 center.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 12, 1:00 PM EST, 2 hours 30 minutes earlier.

Area forecast discussion, Jun 12, 1:00 PM EST, 2 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
200 PM EDT SAT JUN 12 2004

.UPDATE FOR DISCUSSION...

.DISCUSSION...

200 PM EDT SAT JUN 12 2004

THROUGH SUNDAY NIGHT...

NO SIGNIFICANT CHANGE TO FORECAST.  REMAIN UNDER OR BACKSIDE OF
UPPER RIDGE WITH WEAK WAVES PASSING THRU.  HAVE NOT REALLY TRIED TO
ISOLATE TIMING OF PRECIPITATION WITH WEAK WAVES AND SUN AND
BOUNDARIES ALL CONTRIBUTING TO THREAT FOR PRECIPITATION THRU THE
PERIOD.  HAVE RAISED MIN TEMPERATURES SOME AS AIR MASS WILL NOT
CHANGE AND PREVIOUS FORECAST HAD SOMEWHAT LOWER MIN TEMPS THEN LAST
NIGHT.

MONDAY THROUGH SATURDAY...

STILL ON SOUTHERN EDGE OF WESTERLIES ALOFT THROUGH THURSDAY.
WITH RIDGE HOLDG OVER THE SE. A WEAKNESS IN THE UPPER FLOW OVER
THE LOWER MS VLY PERSISTS FOR SEVERAL DAYS DURING THE NEW WEEK.
CONTINUED INDICATIONS OF NW FLOW AND DRIER AIR MASS...WAY DOWN THE
ROAD...TOWARD BY DAY 7.

IN THE MEANTIME...WE WILL LIKELY STILL BE CONCERNED ABOUT SMALL
STREAM AND HEADWATER RIVER FLOODING ON MONDAY TOO.  POPS SHOULD BE
LOWERING ON TUESDAY WITH SOMEWHAT DRIER AIRMASS FOR TUESDAY NIGHT
INTO WEDNESDAY.  THOUGH WE HAVE LOW CONFIDENCE ON HOW LONG ANY DRIER
AIRMASS WILL HOLD ON WEDNESDAY.

WEAK FRONTS AND CHANCE POPS FOR THURSDAY AND FRIDAY...DRY SATURDAY.

AAR / BATTY

.PREVIOUS DISCUSSION...

345 AM EDT SAT JUN 12 2004

TODAY AND TONIGHT...

FRONT THROUGH CENTRAL PORTION OF FORECAST AREA TONIGHT...BUCKLED IN
TYPICAL WARM WEDGE/COLD AIR DAMMING FASHION.  FRONT WILL MAKE A
LITTLE MORE SOUTHWARD PROGRESS THIS MORNING BEFORE RETREATING BACK
NORTH.  IT SHOULD BE EITHER NORTH OF AREA AND/OR DISSOLVED BY THIS
EVENING.

LOW CLOUDS NOTED EITHER SIDE OF FRONT HAVE PREVENTED THE FORMATION
OF DENSE FOG EXCEPT BRIEFLY WITH PASSAGE FRONT.  CLOUDS SHOULD
GRADUALLY MIX OUT TODAY.

ONGOING CONVECTION SOUTH OPF FRONT ACTUALLY INCREASING IN AREA
COVERAGE AND INTENSITY AT THIS TIME...RUC INDICATES WEAK SHORT WAVE
FORMING THERE.

GIVEN CONTINUED INSTABILITY AND PW VALUES AROUND 1.75...DIURNALLY
DRIVEN THUNDERSTORMS STILL VERY MUCH A PART OF THE EQUATION ALONG
AND SOUTH OF THE BOUNDARY...WHICH IS MOST OR ALL OF FORECAST AREA
THIS AFTERNOON.  ALSO NEED TO ALLOW POPS RIGHT FROM THE GET-GO GIVEN
ONGOING CONVECTION.  THIS MAY EVOLVE INTO A SMALL CLUSTER AND MOVE
SOUTHEAST THROUGH FAR SOUTHERN COUNTIES THIS MORNING THOUGH.

RIDGE PASSES LATE TODAY...LEAVING US IN SOUTHWEST FLOW ALOFT WITH
WEAK SHORT WAVES EMBEDDED.  CARRIED 20 POPS THROUGH THE
NIGHT...EVEN 30 POPS WESTERN ZONES (THANKS ILN AND JKL FOR COORD ON
THIS ONE).  WITH THE FRONT GONE...LOW CLOUDS SHOULD NOT BE MUCH OF A
PROBLEM TONIGHT SO FOG MAY BECOME A GREATER ISSUE.  EXCEPTION IS
SMALL EASTERLY FLOW UPSLOPE AREAS EXTREME EASTERN PORTION OF
CWA...WHERE LOW CLOUDS MAY WELL SHOW UP AGAIN ON LIGHT SOUTHEAST
FLOW.

NO MAJOR DEVIATIONS FROM GUIDANCE NUMBERS.

SUNDAY ON...

FEW DIFFERENCES NOTICED ACROSS OUR AREA WITH RESPECT TO THE ETA AND
GFS.  HOWEVER...DISCREPANCIES HAVE SHOWN UP WITH RESPECT TO STRENGTH
AND TIMING OF THE COLD FRONT PUSHING THROUGH THE CWA TOWARDS
TUESDAY.  ETA IS STICKING TO A SLOWER FRONTAL PASSAGE.  WITH THAT IN
MIND...GFS CONSISTENCY RUN TO RUN HAS BEEN A PROBLEM...WITH LATEST
IDEA QUICKENING UP THE TIMING OF THE FRONTAL PASSAGE 8 TO 12 HOURS
COMPARED TO WHAT WAS BEING SHOWN A COUPLE OF RUNS AGO.  OUR CURRENT
FORECAST IS SIMILAR TO LATEST GFS DEPICTION...SO WILL NOT CHANGE
MUCH OTHER THAN SMOOTH OUT SOME OF THE ROUGH EDGES AND ANGLE THE
FORECAST MORE MIDDLE OF THE ROAD WITH RESPECT TO THE ETA AND GFS
HANDLING OF COLD FRONT PASSAGE.

COLD FRONT WILL COME THROUGH...WILL HAVE TO WAIT AND SEE HOW MUCH OF
A DROP OFF IN TEMPERATURES WILL BE NOTICED.  CLEANED UP
EXTENDED...WITH A MORE OPTIMISTICALLY DRY FORECAST FOR WEDNESDAY ON.

TRM/KF

&&

.HYDROLOGY...

200 PM EDT SAT JUN 12 2004

THE HOCKING RIVER IS RUNNING HIGH...AS A RESULT OF THE HEAVY
RAINFALL SATURDAY OVER THE HEADWATERS. A MINOR CREST TONIGHT AT ONLY
A HALF TO THREE QUARTER BANKFULL VICINITY ATHENS. BUT ADDITIONAL
CRESTS POSSIBLE DURING THE NEW WEEK.

THREAT OF DOWNPOURS WILL LINGER THROUGH MONDAY...WITH SMALL STREAM OR
HEADWATER RIVER FLOODING A POSSIBILITY.  FLOOD WATCHES WILL BE
BASED MOSTLY ON SHORT TERM TRENDS.

AAR + KTB

&&

.AVIATION...

110 PM EDT SAT JUN 12 2004

ABUNDANT MOISTURE IN THE LOW LEVELS THRU SUNDAY.  TIMING ON
PRECIPITATION WITH VARIOUS WEAK WAVES AND BOUNDARIES AND ETC IS VERY
DIFFICULT.  AFTER THE GREATER THREAT OF THUNDER LATER THIS AFTERNOON
HAVE LEFT OUT SPECIFIC MENTION OF PRECIPITATION AS A RESULT OF LACK
OF CONFIDENCE IN TIMING.  SUNDAY AFTERNOON THE THREAT OF
THUNDERSTORMS WILL BE CLEARER ONCE AGAIN.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&
Hazardous weather outlook, Jun 12, 4:59 AM EST, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
559 AM EDT SAT JUN 12 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-130900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
559 AM EDT SAT JUN 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST.  WITH A VERY
MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE LOCALLY
EXCESSIVE RAINFALL.  THERE IS ONLY A MINIMAL THREAT FOR ISOLATED
SEVERE WEATHER IN TERMS OF HAIL OR WIND DAMAGE TODAY.

.DAYS TWO THROUGH SEVEN...

THE THREAT OF THUNDERSTORMS REMAINS IN THE FORECAST UNTIL TUESDAY.
WITH A VERY MOIST AIR MASS IN PLACE...ANY THUNDERSTORM CAN PRODUCE
LOCALLY EXCESSIVE RAINFALL.

IN ADDITION...THE WESTERN HALF OF THE AREA IS IN A SLIGHT RISK
OUTLOOK FOR SEVERE THUNDERSTORMS SUNDAY AND SUNDAY NIGHT...AND THE
ENTIRE AREA IS IN A SLIGHT RISK OUTLOOK FOR SEVERE THUNDERSTORMS FOR
MONDAY AND MONDAY NIGHT.  SEVERE THUNDERSTORMS PRODUCE DAMAGING
WINDS OF 58 MPH OR GREATER AND/OR LARGE HAIL.  HOWEVER...EVEN STRONG
WINDS OF LESS THAN 58 MPH CAN BRING TREES DOWN GIVEN SATURATED SOILS.

FROM ABOUT MIDWEEK ON...SOMEWHAT DRIER AIR MAY GIVE US A REPRIEVE
FROM THE THREAT FOR LOCALLY HEAVY THUNDERSTORMS.

TRM/KF

In the hours before

Special weather statement, Jun 12, 1:29 PM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
229 PM EDT SAT JUN 12 2004

KYZ101>103-105-OHZ087-VAZ003-004-WVZ005-006-013-024>026-033>035-
122100-
BOONE WV-BOYD KY-BUCHANAN VA-CABELL WV-CARTER KY-DICKENSON VA-
GREENUP KY-LAWRENCE OH-LAWRENCE KY-LINCOLN WV-LOGAN WV-MCDOWELL WV-
MINGO WV-RALEIGH WV-WAYNE WV-WYOMING WV-
INCLUDING THE CITIES OF...ASHLAND...BECKLEY...CLINTWOOD...GRAYSON...
GREENUP...GRUNDY...HAMLIN...HUNTINGTON...IRONTON...LOGAN...LOUISA...
MADISON...PINEVILLE...WAYNE...WELCH AND WILLIAMSON
229 PM EDT SAT JUN 12 2004

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...

THUNDERSTORMS WILL BE MOVING THROUGH EASTERN KENTUCKY AND INTO
SOUTHWEST WEST VIRGINIA DURING THE MID AFTERNOON.  RAINFALL AMOUNTS
OF 1 TO 1 1/2 INCHES IN ONE HOUR CAN BE EXPECTED IN SOME LOCATIONS
FROM THESE STORMS.  WHERE HEAVY RAIN IS EXPERIENCED...THIS WILL CAUSE
STREAMS TO SWELL AND BRIEF DRAINAGE PROBLEMS ON ROADWAYS AS THE WATER
WILL RUN OFF TOO QUICKLY TO BE HANDLED BY DRAINAGE SYSTEMS.
HOWEVER...AT THE PRESENT TIME THE STORMS ARE EXPECTED TO BE MOVING AT
A RATE QUICK ENOUGH TO PREVENT FLOODING PROBLEMS FROM DEVELOPING.

DRIVERS SHOULD BE ALERT FOR WATER DRAINING POORLY OFF ROADWAYS
CAUSING HAZARDOUS DRIVING CONDITIONS.  DO NOT DRIVE THROUGH WATER
OVER ROADWAYS IN LOW SPOTS OR NEAR STREAMS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Dickenson

When
June 12, 3:30 PM EST to 4:30 PM EST
Where
Dickenson forecast zone
Reported by
LAW ENFORCEMENT
Coordinates
37.126, -82.350 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408896.